Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 10, NWS San Diego, CA

August 1, 2022San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 1, 2022, 2:43 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 2:43 PM PDT (21:43 UTC)
Expired
Aug 1, 2022, 4:45 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 77 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WGUS56 KSGX 012143
FFWSGX
CAC071-012345-
/O.NEW.KSGX.FF.W.0010.220801T2143Z-220801T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
243 PM PDT Mon Aug 1 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 445 PM PDT.

* At 243 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.75 to 1.25 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Mount San Gorgonio, Forest Falls, Hwy 38 Between Yucaipa And Onyx 
  Summit and Mountain Home Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall may cause 
extensive and severe flash flooding of creeks, streams, and ditches 
in the El Dorado and Apple Burn Scars. Severe debris flows can also 
be anticipated across roads. Roads and driveways may be washed away 
in places. If you encounter flood waters, climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3413 11689 3416 11684 3407 11673 3404 11678
      3404 11681 3404 11696 3411 11702

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
1 follow-up statement
748 
WGUS76 KSGX 012338
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
438 PM PDT Mon Aug 1 2022

CAC071-012348-
/O.EXP.KSGX.FF.W.0010.000000T0000Z-220801T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
438 PM PDT Mon Aug 1 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 1000 PM PDT for a portion of 
Southern California.

LAT...LON 3413 11689 3416 11684 3407 11673 3404 11678
      3404 11681 3404 11696 3411 11702

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:28 PM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 1, 1:28 PM PDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
128 PM PDT Mon Aug 1 2022

.SYNOPSIS...
Scattered thunderstorms today over the mountains and deserts could
produce locally heavy rain and flash flooding. Building high
pressure aloft will decrease the shower activity Tuesday and
Wednesday, but a return of monsoonal flow is expected for the
remainder of the week. A shallow marine layer along the coast,
coupled with higher humidity over the Southwest much of the week,
will keep daytime temperatures near, or below average, while
overnight lows remain elevated. A large, south swell has raised the
rip current danger risk at area beaches.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The Flood Watch has been extended to include eastern San Diego
County, due to the very high influx of moisture into that area,
along with some expected thunderstorm development. Flash flooding
has already been reported today over the mountains of San Bernardino
County where radar indicated over two inches of rainfall from a
strong storm near Big Bear around midday. Except for the convective
clouds over the mountains, and some high clouds over the deserts,
skies were mostly clear. Strong heating should support further
thunderstorm development over the mts/deserts until at least early
evening. Isolated thunderstorms are still possible over the higher
mts again on Tuesday, but most areas should be dry and a little
warmer. A shallow marine layer along the coast could generate some
patchy low clouds and fog late tonight into Tue morning as well.

A ridge building along 35N will result in some drying of the
atmosphere through Wednesday. This may not completely end the
thunderstorm threat over the mountains, but it should decrease
chances considerably. The high pressure center will briefly visit AZ
on Wednesday, and then be on the move again, drifting slowly NE
across the Four Corners region, and on to the OK/TX Panhandle area
by the weekend. This shift will reopen the Monsoonal door again
after Wednesday, and it may increase into the weekend. Precipitable
Water remains anomalously high today, will decrease slightly into
midweek, and then is forecast to increase again later this week,
through the weekend. There is more uncertainty regarding the degree
of increase, but a fair number of the ensemble members of the 12Z
GFS model run show levels matching this past weekend. This keeps
POPS in the forecast, especially over the mountains and deserts, but
as with this past event, some chance is there for showers to
develop/move farther west.

This persistent Monsoon pattern supports near, to slightly below
average daytime temperatures, and above average overnights due to
the elevated humidity in the atmosphere. The more active convective
days will be driven by subtle disturbances from the SE, which are
hard to forecast very far in advance. Nearby strong thunderstorm
activity over the Lower Colorado River Valley can influence daily
outcomes as well, especially with more easterly flow aloft.

In this seasonal monsoonal pattern, sfc flow remains onshore. This
is enhanced diurnally due to heating, but should maintain a shallow
marine layer over coastal areas, and gusty, late day sea breezes
inland and through the desert passes. Marine stratus is possible
over coastal areas each day, but will likely be limited, or non-
existent some days. Humidity levels will be more noticeable some
days as well, now that sea sfc temperatures are in the lower 70s.

&&

.AVIATION...
011935Z...Coast/Valleys...Multiple cloud layers with FEW low clouds
around 1000-1500 ft MSL along the coast, FEW-SCT mid clouds 4000-
5000 ft MSL, and SCT-BKN high clouds AOA 10000 ft MSL. 10-15% chance
isolated SHRA/TSRA may drift off the mountains and into the inland
valleys this afternoon. Main impact would be vis of 2-4 SM, gusty
outflow winds, and locally heavy rain. Patchy low clouds will
redevelop along the coast after 06Z Tue. After 09Z Tue, 50% chance
of MVFR cigs at KSAN/KSNA with a 45% chance of IFR cigs at KCRQ. Any
cigs that develop will scatter out 15-17Z Tue.

Mountains/Deserts...Scattered TSRA over the mountains and High
Desert through 03Z Tue. CB bases near 10,000 ft MSL with tops to
35,000 ft MSL. Vis reduced VCTY TSRA with gusty outflow winds.
Otherwise SCT-BKN clouds at/above 10,000 ft MSL through Tuesday.

&&

.MARINE...
Swell from Tropical Storm Frank will build into Tuesday, peaking
Tuesday and Wednesday with combined seas of 5-6 ft at 12-15 seconds.

&&

.BEACHES...
A 5-6 ft south swell from 180-200 degrees at a period of 12-15
seconds will generate hazardous surf of 4-7 ft, mainly along south-
facing beaches. Expect strong rip and longshore currents at all
beaches through Wednesday. Highest surf will be in northern Orange
County. A Beach Hazards Statement is in effect through Wednesday
afternoon.

&&

.SKYWARN...
Skywarn activation is requested today.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 10 PM PDT this evening for Apple and Lucerne
     Valleys-Riverside County Mountains-San Bernardino County
     Mountains-San Diego County Deserts-San Diego County
     Mountains-San Diego County Valleys.

     Beach Hazards Statement through Wednesday afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...10
AVIATION/MARINE/BEACHES...CO

In the hours before

Local storm report, Aug 1, 1:36 PM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
136 PM PDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLASH FLOOD      2 W BIG BEAR CITY       34.26N 116.89W
08/01/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CAR STALLED IN 4 FT OF WATER AT HIGHWAY 38
            AT STANFIELD CUTOFF. PARTIES TRAPPED INSIDE
            WERE RESCUED BY FIRE DEPT. ROAD WAS CLOSED
            TO CLEAR DEBRIS.

&&

MOEDE
Special weather statement, Aug 1, 1:40 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service San Diego CA
140 PM PDT Mon Aug 1 2022

CAZ060-012130-
Apple and Lucerne Valleys CA-
140 PM PDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of San Bernardino
County through 230 PM PDT...

At 140 PM PDT, Doppler radar was tracking a strong thunderstorm near
Victorville, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Victorville, Apple Valley, I-15 Between Victorville And Barstow,
Adelanto, Oro Grande and Helendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3454 11720 3452 11742 3471 11744 3474 11714
TIME...MOT...LOC 2040Z 181DEG 9KT 3457 11732

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Adams
Local storm report, Aug 1, 1:46 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLOOD            2 W BIG BEAR CITY       34.26N 116.89W
08/01/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING AT SR38 AND STANFIELD
            CUTOFF. REPORTED VIA QUICKMAP: 4 FT OF WATER
            WITH PEOPLE TRAPPED INSIDE A VEHICLE.

&&

CO
Local storm report, Aug 1, 1:50 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLOOD            2 E BIG BEAR CITY       34.27N 116.82W
08/01/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING NEAR 1509 SHAY RD IN BIG
            BEAR. NORTH AND SOUTH SIDE OF ROAD IS
            FLOODED.

&&

CO
Local storm report, Aug 1, 1:57 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
157 PM PDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      5 N PHELAN              34.51N 117.56W
08/01/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            2-3 OF WATER FLOODING ACROSS THE RDWY AT
            SR18 AND JOHNSON RD.

&&

CO
Local storm report, Aug 1, 1:58 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
158 PM PDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     HEAVY RAIN       2 W BIG BEAR CITY       34.27N 116.88W
08/01/2022  E1.03 INCH       SAN BERNARDINO     CA   OFFICIAL NWS OBS

            COUNTY ALERT GAGE NORTH OF BIG BEAR LAKE
            REPORTED 0.55 INCH OF RAIN IN TEN MINUTES
            BETWEEN 11:39 AND 11:49 AM PDT.

&&

10

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:24 PM PDTAreal Flood AdvisorySGXSan Bernardino111 min
Aug 1, 1:25 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego19 hr
Aug 1, 11:16 AM PDTAreal Flood AdvisorySGXSan Bernardino100 min
Aug 1, 11:33 AM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 1, 12:41 PM PDTSpecial Weather StatementSGX49 min
Aug 1, 12:47 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Diego2 hr
Aug 1, 12:50 PM PDTSpecial Weather StatementSGX40 min
Aug 1, 1:20 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Aug 1, 1:30 PM PDTSpecial Weather StatementSGX45 min
Aug 1, 1:40 PM PDTSpecial Weather StatementSGX50 min
Aug 1, 2:24 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.